Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 7, 2021Greenlee County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 7, 2021, 5:54 PM MST for Greenlee County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 5:54 PM MST (00:54 UTC)
Expired
Aug 7, 2021, 6:30 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
30

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 197 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS85 KTWC 080054
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
554 PM MST Sat Aug 7 2021
 
AZZ509-510-080130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
554 PM MST Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central
Greenlee County through 630 PM MST...

At 553 PM MST, Doppler radar was tracking a strong thunderstorm near
Mule Creek, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly remote areas of east central
Greenlee County.

This includes Route 78 between mile markers 165 and 174.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3308 10918 3321 10906 3320 10904 3299 10905
TIME...MOT...LOC 0053Z 303DEG 28KT 3309 10902 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

KJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:27 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 1:27 PM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
127 PM MST Sat Aug 7 2021

.SYNOPSIS...As conditions become more favorable for storms, we will
see a slow downward trend in temperatures along with a gradual
increase in rain and thunderstorm chances this coming week.

&&

.DISCUSSION...A few thunderstorms had developed already this
afternoon in the mountains, with the strongest so far being in the
Chiricahua Mountains. High resolution models were still focusing
most of the thunderstorm activity in the mountains and near the
International border through this evening and again on Sunday.
Thereafter, models were advertising a surge of deeper moisture from
the Gulf of California starting Sunday night through late Monday.
Even the Extreme Forecast Index from the ECMWF model for 10 meter
winds showed high values up the gulf into the Colorado River Valley
of western AZ signaling the surge. This return of deeper moisture
and the northward shift in the upper high overhead will lead to an
upswing in thunderstorm activity Monday and more so Tuesday through
the remainder of the week. That said, cooler high temperatures will
coincide with this uptick in thunderstorm activity.

&&

.AVIATION...Valid through 09/00Z.
Mostly SCT-BKN clouds 11-15k ft MSL through the forecast period.
Isolated SHRA/TSRA mainly south of KTUS with local MVFR conditions
and gusty winds. SHRA/TSRA will diminish after 07/03Z. Outside of
SHRA/TSRA, SFC winds will be less than 10 kts following a normal
diurnal flow of sly/sely during the night/early morning and mainly
nwly late morning through afternoon. Isolated SHRA/TSRA
Sunday afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER... A low to mid grade monsoon pattern is expected this
evening and Sunday with the best thunderstorm chances from Tucson
south and eastward. Below normal temperatures return, especially
next week as moisture increases across the area. This increased
moisture will likely result in more widespread thunderstorm activity
starting Monday. Strong, erratic winds and locally heavy rainfall
will be possible with any stronger storms that develop. 20-foot
winds will generally be less than 15 mph when not influenced by
thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 7, 3:25 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
325 PM MST Sat Aug 7 2021

AZZ509-072315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
325 PM MST Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central Graham
and southeastern Greenlee Counties through 415 PM MST...

At 325 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Clifton, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan.

This includes the following highways...
 Route 70 between mile markers 360 and 379.
 Route 75 between mile markers 379 and 391.
 Route 191 between mile markers 137 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3286 10948 3297 10931 3275 10905 3260 10926
TIME...MOT...LOC 2225Z 319DEG 27KT 3282 10931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Singer
Special weather statement, Aug 7, 3:53 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
353 PM MST Sat Aug 7 2021

AZZ508-509-512-072345-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
353 PM MST Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Graham
and north central Cochise Counties through 445 PM MST...

At 353 PM MST, Doppler radar was tracking a strong thunderstorm over
Bowie, or 21 miles east of Willcox, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowie.

This includes Interstate 10 between mile markers 359 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 10961 3246 10950 3236 10930 3220 10941
TIME...MOT...LOC 2253Z 300DEG 18KT 3235 10948

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Singer
Special weather statement, Aug 7, 4:51 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
451 PM MST Sat Aug 7 2021

AZZ502-080030-
Tohono O'odham Nation including Sells-
451 PM MST Sat Aug 7 2021

...A strong thunderstorm will impact portions of north central Pima
County through 530 PM MST...

At 450 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Hickiwan, or 26 miles east of Ajo, moving
southeast at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
San Simon, Vaya Chin and San Simon West.

This includes Route 86 between mile markers 67 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3218 11256 3239 11245 3231 11214 3204 11228
TIME...MOT...LOC 2350Z 296DEG 9KT 3226 11243

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Singer
Special weather statement, Aug 7, 4:57 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
457 PM MST Sat Aug 7 2021

AZZ508-512-080045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
457 PM MST Sat Aug 7 2021

...A strong thunderstorm will impact portions of north central
Cochise County through 545 PM MST...

At 456 PM MST, Doppler radar was tracking a strong thunderstorm over
Willcox, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox.

This includes the following highways...
 Interstate 10 between mile markers 333 and 346.
 Route 186 between mile markers 327 and 338.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3225 10996 3233 10978 3216 10967 3208 10989
TIME...MOT...LOC 2356Z 330DEG 14KT 3223 10983

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KJS
Special weather statement, Aug 7, 5:46 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
546 PM MST Sat Aug 7 2021

AZZ502-080130-
Tohono O'odham Nation including Sells-
546 PM MST Sat Aug 7 2021

...A strong thunderstorm will impact portions of north central Pima
County through 630 PM MST...

At 546 PM MST, Doppler radar was tracking a strong thunderstorm over
Hickiwan, or 24 miles east of Ajo, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hickiwan, San Simon, Vaya Chin and San Simon West.

This includes Route 86 between mile markers 64 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3229 11260 3245 11251 3247 11229 3216 11224
      3220 11259
TIME...MOT...LOC 0046Z 294DEG 31KT 3234 11246

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Singer
Special weather statement, Aug 7, 5:54 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
554 PM MST Sat Aug 7 2021

AZZ509-510-080130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
554 PM MST Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central
Greenlee County through 630 PM MST...

At 553 PM MST, Doppler radar was tracking a strong thunderstorm near
Mule Creek, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of east central
Greenlee County.

This includes Route 78 between mile markers 165 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3308 10918 3321 10906 3320 10904 3299 10905
TIME...MOT...LOC 0053Z 303DEG 28KT 3309 10902

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:46 PM MSTSpecial Weather StatementTWC44 min
Aug 7, 6:19 PM MSTAreal Flood AdvisoryTWCPima116 min
Aug 8, 2:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 8, 2:54 PM MSTSpecial Weather StatementTWCGreenlee36 min
Aug 8, 3:08 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 8, 3:42 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Aug 8, 3:46 PM MSTSpecial Weather StatementTWC44 min
Aug 8, 4:11 PM MSTSpecial Weather StatementTWCPima49 min
Aug 8, 4:12 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Aug 8, 4:19 PM MSTSevere Thunderstorm WarningTWCSanta Cruz86 min
Aug 8, 4:21 PM MSTFlash Flood Warning Considerable damage threatTWCCochise114 min
Aug 8, 4:21 PM MSTSevere Thunderstorm WarningTWCSanta Cruz84 min
Aug 8, 4:26 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 8, 4:33 PM MSTSpecial Weather StatementTWCCochise27 min
Aug 8, 4:48 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.